Alert archive / California / Flash Flood Warnings in 1997

Flash Flood Warning 14, NWS Sacramento, CA

January 25, 1997El Dorado County, California

NWS Sacramento, CA issued this flash flood warning at Jan 25, 1997, 3:55 AM PST for El Dorado County, California. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 25, 1997, 3:55 AM PST (11:55 UTC)
Expired
Jan 25, 1997, 12:30 PM PST
In force
9 hr
Issued by
NWS Sacramento, CA
Area
Whole counties

County El Dorado County, CA

The radar

The Sacramento radar (KDAX), 105 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 11.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 1997-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 1997-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAC 251204
FFWSAC
CAC017-252030-

FLASH FLOOD WATCH
NATIONAL WEATHER SERVICE SACRAMENTO CA
355 AM PST SAT JAN 25 1997

THE NATIONAL WEATHER SERVICE IN SACRAMENTO CA HAS ISSUED A FLASH
FLOOD WARNING EFFECTIVE UNTIL 1230 PM PST FOR PEOPLE IN THE FOLLOWING
LOCATIONS...

IN NORTHERN CALIFORNIA

 ...NORTH CENTRAL EL DORADO COUNTY

...MUDSLIDE BLOCKING SOUTH FORK OF AMERICAN RIVER NEAR RIVERTON... 

RAIN FALLING IN THE SIERRA NEVADA ABOVE 7000 FEET ON GROUND THAT IS
ALREADY VERY WET HAS CAUSED A HUGE AMOUNT OF MUD TO SLIDE INTO THE
AMERICAN RIVER.  THE LOCATION IS NEAR US50 ABOUT 4 MILES EAST OF
RIVERTON WEST OF KYBURZ.

THIS IS A POTENTIALLY DANGEROUS SITUATION AS THIS MUD AND DEBRIS HAS
PRODUCED A 75 TO 100 FOOT WALL THAT IS TOTALLY BLOCKING THE SOUTH
FORK OF THE AMERICAN RIVER. RUNOFF FROM CONTINUED RAIN UPSTREAM IS
CAUSING WATER TO DAM UP ON THE EAST SIDE OF THIS WALL.  IT IS LIKELY
THAT A LARGE AMOUNT OF WATER WILL ACCUMULATE BEHIND THIS WALL. IF
THIS WERE TO THEN SUDDENLY BREAK THROUGH THE MUD IT IS UNCERTAIN
WHETHER SLAB CREEK RESERVOIR DOWNSTRAM COULD HANDLE THE VOLUME OF
WATER. 

PERSONS IN THE AREAS OF CHILI BAR AND COLOMA NEED TO STAY UPDATED AS
ON THIS SITUATION AND BE PREPARED TO MOVE TO HIGHER GROUD IMMEDIATELY
SHOULD THIS WATER BREAK FREE FROM THE BREAK AND PRODUCE A SURGE OF
WATER DOWNSTREAM.

CUNNINGHAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 25, 1:31 AM PST, 2 hours 24 minutes earlier.

Area forecast discussion, Jan 25, 1:31 AM PST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
130 AM PST SAT JAN 25 1997

FIRST BAND OF HVY RAIN MOVD THRU THE SAC AREA LAST EVE WITH MOST
STATIONS IN THE SAC AREA PICKING UP AROUND 1/2 INCH...CIC NEARLY AN
INCH...AND BLU AT 1.22 IN (IN RAIN) THE PAST 6 HRS. HVY AMNTS PCPN IN
SIERNEV HAS CAUSED MUDSLIDES ALNG US-50 CLOSING THE ROAD...PER PLACER
CNTY OES. WE SEEM TO BE IN A BIT OF A LULL RIGHT NOW IN THE VLY...BUT
KDAX STARTING TO PICK UP SOME HVIER ECHOES TO OUR NORTH AND WEST. 00Z
PROGS IN FAIR AGREEMENT WRT NEXT WAVE OF HVY PCPN JUST ON OUR
DOORSTEP BY 12Z TDA...WITH HEAVIEST STUFF OVR CNTRL VLY DURG MRNG HRS
AND THRUOUT DAY IN FOOTHILLS AND MTNS. WE SHUD SEE A BIT OF A BREAK
TNGT...WITH MAINLY SHWRS IN THE VLY AS MAIN AREA OF RH AND UVV MOV
EWD. THE MTNS WILL REMAIN STORMY THRUOUT DUE TO OROGRAPHICS. THEN
ANOTHER WAVE OF HVY PCPN TO MOV ACROSS AREA ON SUN AS THE UPR LOW
MOVS ACROSS NRN CA. SS

WSW...THRU SUN...ZNS ^068-069
WSW...TDA...ZNS 013-014
FLD WRNG SAC RVR...ZN 15
SM RVR/STM FLD WATCH...TDA...ALL ZNS

BLU R0 040/033 039/031 040 67+++
RBL RR 050/044 052/043 055 67+89
SAC RR 053/046 055/046 056 67+7+

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 7:15 AM PSTFlash Flood WarningSTOColusa, Lake, Yolo6 hr

Nearby

Flash Flood Warnings in California, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.